Alert archive / California / Winter Storm Watches in 2012

Winter Storm Watch 9, NWS Las Vegas, NV

March 24, 2012Inyo County, California

NWS Las Vegas, NV issued this winter storm watch at Mar 24, 2012, 3:40 AM PDT for Inyo County, California. It took effect at Mar 25, 2012, 11:00 AM PDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 24, 2012, 3:40 AM PDT (10:40 UTC)
In effect from
Mar 25, 2012, 11:00 AM PDT
Expired
Mar 24, 2012, 3:47 PM PDT
In force
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 10.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2012-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2012-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3588 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

148 
WWUS45 KVEF 241040
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
340 AM PDT SAT MAR 24 2012

.A PACIFIC STORM WILL BRING THE POTENTIAL FOR HEAVY SNOW TO THE
EAST SLOPES OF THE SOUTHERN SIERRA LATE SUNDAY MORNING THROUGH
MUCH OF SUNDAY NIGHT BEFORE LIFTING AWAY BY EARLY MONDAY MORNING.

CAZ519-242330-
/O.NEW.KVEF.WS.A.0009.120325T1800Z-120326T1200Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...WHITNEY PORTAL
340 AM PDT SAT MAR 24 2012

...WINTER STORM WATCH IN EFFECT FROM SUNDAY MORNING THROUGH LATE
SUNDAY NIGHT ABOVE 5000 FEET...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WINTER
STORM WATCH ABOVE 5000 FEET...WHICH IS IN EFFECT FROM SUNDAY
MORNING THROUGH LATE SUNDAY NIGHT FOR THE EAST SLOPES OF THE
SOUTHERN SIERRA.

* TIMING: SNOW WILL LIKELY BEGIN LATE SUNDAY MORNING OR EARLY
  AFTERNOON THEN BECOME HEAVY SUNDAY AFTERNOON THROUGH SUNDAY
  EVENING BEFORE TAPERING OFF AFTER MIDNIGHT.

* SNOW LEVEL: THE SNOW LEVEL WILL BEGIN AROUND 6000 FEET THEN FALL
  TO AROUND 5000 FEET LATE SUNDAY AFTERNOON AND EVENING. THE SNOW
  LEVEL WILL CONTINUE TO FALL AROUND 4000 FEET OVERNIGHT AS THE
  HEAVIER SNOW ENDS.

* TOTAL SNOW ACCUMULATIONS: 6 TO 12 INCHES.

* WINDS: SOUTH TO SOUTHWEST 15 TO 25 MPH. GUSTS 35 TO 45 MPH AT
  HIGHER ELEVATIONS.

* IMPACTS: HEAVY SNOW AND BLOWING SNOW WILL MAKE TRAVEL DIFFICULT
  OR RESULT IN ROAD CLOSURES SUCH AS STATE ROUTE 168 BETWEEN
  BISHOP AND ASPENDELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH IS ISSUED WHEN CONDITIONS ARE FAVORABLE FOR
HAZARDOUS WINTER WEATHER TO DEVELOP...BUT TIMING AND DETAILS ARE
STILL UNCERTAIN.

&&

$$

JA
1 follow-up statement
302 
WWUS45 KVEF 242247
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
347 PM PDT SAT MAR 24 2012

.A PACIFIC STORM WILL BRING LOCALLY HEAVY SNOW TO THE EAST SLOPES
OF THE SOUTHERN SIERRA LATE SUNDAY MORNING INTO SUNDAY EVENING.

CAZ519-251200-
/O.UPG.KVEF.WS.A.0009.120325T1800Z-120326T1200Z/
/O.NEW.KVEF.WW.Y.0009.120325T1800Z-120326T1200Z/
EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...ASPENDELL...WHITNEY PORTAL
347 PM PDT SAT MAR 24 2012

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 AM SUNDAY TO 5 AM
PDT MONDAY ABOVE 5000 FEET...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WINTER
WEATHER ADVISORY ABOVE 5000 FEET FOR SNOW AND BLOWING SNOW...WHICH IS
IN EFFECT FROM 11 AM SUNDAY TO 5 AM PDT MONDAY FOR THE EASTERN
SIERRA SLOPES. THE WINTER STORM WATCH IS NO LONGER IN EFFECT.

* TIMING: SNOW WILL LIKELY BEGIN BY EARLY SUNDAY MORNING AND THEN
  BECOME LOCALLY HEAVY SUNDAY AFTERNOON THROUGH SUNDAY EVENING
  BEFORE TAPERING OFF AFTER MIDNIGHT.

* SNOW LEVEL: WILL BE LOWERING TO NEAR 5000 FEET BY SUNDAY
  AFTERNOON AND THEN TO NEAR 4500 FEET BY LATE SUNDAY EVENING.

* TOTAL SNOW ACCUMULATIONS: 3 TO 6 INCHES AT 5000 FEET...6-8
  INCHES BETWEEN 5000 AND 8500 FEET...WITH LOCALLY HIGHER AMOUNTS
  OVER THE HIGHER ELEVATION.

* WINDS: SOUTH TO SOUTHWEST 15 TO 25 MPH. GUSTS 35 TO 45 MPH AT 
  HIGHER ELEVATIONS.

* IMPACTS: SNOW AND BLOWING SNOW MAY MAKE TRAVEL DIFFICULT
  ESPECIALLY ON STATE ROUTE 168 BETWEEN BISHOP AND ASPENDELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW MEANS THAT PERIODS OF SNOW WILL
CAUSE PRIMARILY TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED
ROADS AND LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm watch went out at Mar 23, 6:20 PM PDT, 9 hours 20 minutes earlier.

Area forecast discussion, Mar 23, 6:20 PM PDT, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
620 PM PDT FRI MAR 23 2012

.SYNOPSIS...A PACIFIC STORM WILL BRING LOCAL GUSTY WINDS TO PORTIONS
OF THE AREA ON SATURDAY AND THEN SPREAD OVER THE REGION ON SUNDAY AS
THE STORM MOVES INLAND. THIS WILL ALSO ALLOW FOR SCATTERED RAIN WITH
SNOW IN THE AREA MOUNTAINS LATE SUNDAY INTO MONDAY. COOLER
TEMPERATURES WILL ALSO BE SEEN DURING THE BEGINNING OF THE WORK WEEK.
&&

.UPDATE...BAND OF FAIRLY THICK HIGH CLOUDS OVER THE FORECAST AREA
HANGING TOUGH THIS EVENING. MODELS KEEP THIS BAND ROUGHLY IN PLACE
OVERNIGHT. UPDATED SKY GRIDS TO INCREASE SKY COVER A BIT TONIGHT.
&&

.PREV DISCUSSION...
258 PM PDT FRI MAR 23 2012

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...A PACIFIC STORM WELL
OFF THE OREGON COAST WILL DEVELOP AND DROP SOUTH ON SATURDAY AS WELL
AS SLOWLY MOVE EAST. THE SYSTEM IS EXPECTED TO BE ELONGATED
NORTH/SOUTH JUST OFF THE WEST COAST BY 18Z SUNDAY BEFORE A NEGATIVE
TILT SHORT WAVE RAPIDLY MOVES ACROSS THE FORECAST AREA LATE SUNDAY
AND SUNDAY NIGHT. TWO MAIN IMPACTS WILL BE SEEN FROM THIS SYSTEM AS
IT CROSSES THE AREA. THE FIRST IS AN INCREASE IN WINDS. AS THE STORM
MOVES CLOSER TO THE COAST ON SATURDAY...INCREASING SOUTH WINDS WILL
BE SEEN OVER THE AREA...WITH BUT THE MAIN CONCERN BEING THE
SOUTH/NORTH VALLEYS...SUCH AS THE OWENS VALLEY IN INYO COUNTY AND
ACROSS ESMERALDA AND THE CENTRAL PORTION OF NYE COUNTY IN THE
AFTERNOON. WINDS ARE EXPECTED TO REACH ADVISORY LEVELS...GUSTS TO
OVER 40 MPH IN THESE AREAS...WITH AN ADVISORY BEING ISSUED WITH THIS
PACKAGE. BY SUNDAY...WINDS WILL SPREAD ACROSS MOST OF THE REMAINING
PORTION OF THE CWA AND EXPECT FURTHER ADVISORIES WILL BE NEEDED IN
LATER PACKAGES. THE NEXT CONCERN WILL BE PRECIPITATION. WITH THE
MAIN PORTION OF THE STORM EXPECTED TO RAPIDLY CROSS OVER THE
AREA...DO NOT EXPECT HEAVY SNOW OVER THE AREA MOUNTAINS...WITH THE
POSSIBLE EXCEPTION OF THE SOUTHERN SIERRA CREST WHERE A FOOT OR MORE
MAY FALL. WITH THIS SAID THOUGH...ADVISORY LEVEL SNOW AMOUNTS MAY BE
SEEN AND WILL CONTINUE TO MONITOR AS THE STORM DEVELOPS AND
APPROACHES THE AREA. TEMPERATURES WILL CONTINUE TO BE WELL ABOVE
NORMAL ACROSS THE CWA ON SATURDAY WITH ONLY A LITTLE COOLING ON
SUNDAY AS INCREASED CLOUDS ARE SEEN.

.LONG TERM...MONDAY THROUGH FRIDAY...LOW PRESSURE QUICKLY LIFTS INTO
THE ROCKIES AND NORTHERN PLAIN STATES MONDAY LEAVING SHORTWAVE
RIDGING IN ITS PLACE OVER THE SOUTHWEST. PRIOR TO ITS EXIT...THERE
REMAINS A CHANCE OF RAIN/SNOW ACROSS THE EASTERN CWA IN THE EARLY
MORNING. A WRINKLE IN THE UPPER FLOW COULD BRING SOME HIGH CLOUDS TO
THE REGION LATE MONDAY INTO TUESDAY WITH SHORTWAVE ENERGY BRINGING
ADDITIONAL MID TO HIGH LEVEL MOISTURE TO THE AREA WEDNESDAY THROUGH
FRIDAY. ADD ADDITIONAL ENERGY FROM A FORECASTED WEAK TROUGH THAT
APPROACHES THE AREA WEDNESDAY...LIGHT SHOWERS WILL BE POSSIBLE OVER
THE SIERRA EACH DAY WITH MAINLY DRY CONDITIONS OVER THE REMAINDER OF
THE FORECAST AREA. AFTER A COOLER THAN NORMAL MONDAY...TEMPERATURES
WILL TREND BACK TO...OR A FEW DEGREES ABOVE NORMAL THROUGH THE REST
OF THE WEEK.
&&

.AVIATION...FOR MCCARRAN...GUSTY SOUTHWEST WINDS WILL CONTINUE
THROUGH THE AFTERNOON WITH GUSTS GENERALLY BETWEEN 20-25KTS. BY 03Z
WINDS SHOULD DECREASE TO AROUND 10KTS AND EVENTUALLY BECOME LIGHT
AND VARIABLE BY MID MORNING SATURDAY. WINDS INCREASE FROM THE SOUTH
AND BECOME GUSTY AGAIN SATURDAY AFTERNOON BUT COULD FAVOR A MORE
SOUTH TO SOUTHEAST DIRECTION.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...GUSTY SOUTHWEST WINDS WILL CONTINUE THROUGH THE
AFTERNOON WITH GUSTS FROM 20 TO 30KTS ACROSS THE REGION. SOUTHERLY
WINDS WILL BE STRONGER ACROSS THE AREA SATURDAY AFTERNOON...
ESPECIALLY IN THE NORTHWEST CWA WHERE GUSTS OF 35 TO 40KTS ARE
EXPECTED. SCT-BKN CLOUDS GENERALLY AOA 25K FEET IS EXPECTED OVER THE
NEXT 24 HRS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY FROM NOON TO 9 PM PDT SATURDAY FOR NVZ014.
AZ...NONE.
CA...WIND ADVISORY FROM NOON TO 9 PM PDT SATURDAY FOR CAZ520-522.
&&

UPDATE...HARRISON
PREV DISCUSSION...JENSEN/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Mar 23, 4:50 AM PDT, 22 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
450 AM PDT FRI MAR 23 2012

CAZ519>522-NVZ014-015-017-240700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-ESMERALDA AND CENTRAL NYE COUNTY-
LINCOLN COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
450 AM PDT FRI MAR 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST CALIFORNIA
AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIND GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE SATURDAY ACROSS
INYO COUNTY CALIFORNIA AND NYE COUNTY NEVADA AS A PACIFIC STORM
APPROACHES THE WEST COAST. THE SYSTEM IS FORECAST TO MOVE INLAND
LATE SUNDAY RESULTING IN WIDESPREAD SOUTH WINDS GUSTING OVER 40
MPH AND THE POTENTIAL FOR SIGNIFICANT SNOW IN THE SOUTHERN SIERRA
AND POSSIBLY A FEW INCHES OF ACCUMULATION OVER THE HIGHER TERRAIN
OF SOUTH CENTRAL NEVADA. ROADS INTO THE MOUNTAINS OR OVER HIGHER
PASSES MAY BECOME SNOW-PACKED AND SLICK FROM NEW SNOWFALL LATE
SUNDAY THROUGH EARLY MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ001>003-036-CAZ523>527-NVZ016-018>022-240700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
NORTHEAST CLARK COUNTY-SHEEP RANGE-SPRING MOUNTAINS-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
450 AM PDT FRI MAR 23 2012 /450 AM MST FRI MAR 23 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WIND GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE SUNDAY ACROSS THE
MOJAVE DESERT REGION AS A PACIFIC STORM MOVES INLAND. THIS SYSTEM
WILL PRODUCE A CHANCE OF RAIN IN THE DESERTS AND AT LEAST A FEW
INCHES OF SNOW IN THE MOUNTAINS OF SOUTHERN NEVADA AND FAR
NORTHWEST ARIZONA. ROADS INTO THE MOUNTAINS OR OVER HIGHER PASSES
MAY BECOME SLICK FROM NEW SNOWFALL LATE SUNDAY THROUGH EARLY
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 3:33 PM PDTWind AdvisoryVEFSan Bernardino28 hr
Mar 24, 3:47 PM PDTWinter Weather AdvisoryVEFInyo36 hr

Nearby

Winter Storm Watches in California, 2012Every winter storm watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.